Insulin: potassium in diabetic ketoacidosis: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Insulin: potassium in diabetic ketoacidosis

Sample item

A 22-year-old woman with type 1 diabetes presents with diabetic ketoacidosis, pH 7.1, glucose 480 mg/dL and a serum potassium of 2.8 mmol/L. Intravenous fluids have been started. What is the correct next step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Replace potassium intravenously and delay insulin until potassium is at least 3.3 mmol/L

In ketoacidosis total body potassium is depleted even when serum levels look normal or high, because acidosis and insulin deficiency shift potassium out of cells. Insulin drives potassium back into cells and can precipitate fatal hypokalaemic arrhythmia if given when potassium is below 3.3 mmol/L. Potassium is therefore replaced first, and insulin begun once it reaches a safe level.

Option by option

  • A. Replace potassium intravenously and delay insulin until potassium is at least 3.3 mmol/L (correct)

    Potassium replacement first prevents arrhythmia when insulin drives potassium into cells.

  • B. Start an insulin infusion immediately and give potassium later

    Insulin given with a potassium of 2.8 mmol/L can cause dangerous hypokalaemia and arrhythmia.

  • C. Give sodium bicarbonate to correct pH before anything else

    Bicarbonate is not routinely given at pH 7.1 and it can further lower serum potassium.

  • D. Start insulin and give no potassium until levels exceed 5.5 mmol/L

    Withholding potassium until it exceeds 5.5 mmol/L would be dangerous in a patient who is already hypokalaemic.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Replace potassium intravenously and delay insulin until potassium is at least 3.3 mmol/L. In ketoacidosis total body potassium is depleted even when serum levels look normal or high, because acidosis and insulin deficiency shift potassium out of cells.

Why is "Start an insulin infusion immediately and give potassium later" not the answer?

Insulin given with a potassium of 2.8 mmol/L can cause dangerous hypokalaemia and arrhythmia.

Why is "Give sodium bicarbonate to correct pH before anything else" not the answer?

Bicarbonate is not routinely given at pH 7.1 and it can further lower serum potassium.

Why is "Start insulin and give no potassium until levels exceed 5.5 mmol/L" not the answer?

Withholding potassium until it exceeds 5.5 mmol/L would be dangerous in a patient who is already hypokalaemic.

What concept does this question test?

It tests Insulin: potassium in diabetic ketoacidosis in Pharmacology. Insulin drives potassium back into cells and can precipitate fatal hypokalaemic arrhythmia if given when potassium is below 3.3 mmol/L. Potassium is therefore replaced first, and insulin begun once it reaches a safe level.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Insulin: potassium in diabetic ketoacidosis?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.